Winter Storm, Niagara
- When
- March 7, 4:00 PM EST to March 9, 4:00 AM EST
- Where
- Niagara forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 43.173, -78.691 (the zone’s center; the record gives no point)
One of the worst storms of the 2007-2008 winter season occurred on from the 7th through the 9th. This was an extended two part event but totals of one to two feet were common, with some isolated higher amounts.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
One of the worst storms of the 2007-2008 winter season occurred on from the 7th through the 9th. This was an extended two part event but totals of one to two feet were common, with some isolated higher amounts. The storm occurred over a weekend so impact to daily activities (school and businesses) was minimal. Numerous automobile accidents were blamed on the slippery conditions and poor visibilities in falling and blowing snow. The 21.6 inch total measured at the Buffalo Airport was the greatest general (non-lake effect) snowfall in Buffalo in 24 years. Other snowfall reports included: 30 inches at Ellicottville; 26 inches at Lockport and Perrysburg; 24 inches at Depew; 23 inches at Getzville; 22 inches at North Tonawanda and Hamlin; 21 inches at Hamburg, Amherst and Niagara Falls; 18 inches at Brockport, Colden, Sinclairville, and Warsaw; 17 inches as Copenhagen, Forestville and South Dayton; 16 inches at Darien and Scottsburg; 15 inches at Colden, Gaines, Pulaski and Basom; 14 inches at Middleport, Lacona, and Webster; 13 inches as Greece, Hannibal and Kennedy; and 12 inches at Cato, Bennetts Bridge and Marion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 7, 3:12 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
312 PM EST FRI MAR 7 2008
.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHWARD JUST EAST OF THE APPALACHIANS
REACHING EASTERN NEW YORK BY SATURDAY EVENING...THEN MOVE OFF THE
NEW ENGLAND COAST SATURDAY NIGHT. COLDER AIR WILL MOVE IN BEHIND THE
LOW...THEN HIGH PRESSURE WITH DRIER AIR WILL BUILD OVER THE AREA
LATER SUNDAY AND CONTINUE INTO TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SNOW WILL SPREAD FROM WEST TO EAST TONIGHT, WITH THE GREATEST
AMOUNTS IN THE WEST AND ACROSS JEFFERSON COUNTY UNDER THE UPPER
DEFORMATION.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
THE SNOW CONTINUES SATURDAY, LETTING UP A BIT IN THE MORNING.
PRECIPITATION TYPE IS A PROBLEM FROM THE GENESEE VALLEY EASTWARD. WE
EXPECT SLEET TO MIX IN, LIMITING THE ACCUMULATIONS, AND PERHAPS SOME
FREEZING RAIN IN OSWEGO AND SOUTHERN LEWIS COUNTIES. THE HEAVIEST
SNOW WILL BE SATURDAY AFTERNOON AND EVENING WHEN THE SURFACE LOW
PASSES BY ON THE COAST. THE SNOW SHOULD TAPER OFF SATURDAY NIGHT AS
THE LOW PULLS AWAY, BUT LAKE SNOW SHOWERS WILL BE LIKELY SUNDAY
SOUTHEAST OF LAKE ONTARIO WITH 850 MB TEMPERATURES FALLING TO
AROUND -14. HIGH PRESSURE WILL BUILD IN MONDAY WITH DRIER
CONDITIONS BUT STILL COLD TEMPERATURES.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE RIDGED ACROSS THE AREA MONDAY NIGHT WILL SLIDE OFF THE
EAST COAST TUESDAY...ALLOWING LOW PRESSURE AND AN ASSOCIATED COLD
FRONT TO DROP SOUTHEAST ACROSS THE AREA LATER TUESDAY AFTERNOON AND
NIGHT. AS A RESULT...DRY CONDITIONS THROUGH THE FIRST HALF OF
TUESDAY WILL GIVE WAY TO A CHANCE OF RAIN AND SNOW SHOWERS FOR LATER
TUESDAY INTO TUESDAY NIGHT.
HIGH PRESSURE FOLLOWING THE LOW WILL THEN BRING DRY CONDITIONS
WEDNESDAY AND WEDNESDAY NIGHT. AS THE HIGH SETTLES OFF THE NEW
ENGLAND COAST THURSDAY...A SOUTHERLY FLOW OF MILDER AIR WILL SET UP
ACROSS THE REGION. AN APPROACHING COLD FRONT WILL THEN BRING ANOTHER
CHANCE OF RAIN AND SNOW SHOWERS THURSDAY AFTERNOON INTO THURSDAY
NIGHT...FOLLOWED BY RIDGING AND A RETURN TO DRY WEATHER ON
FRIDAY.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A DEVELOPING LOW OVER THE SOUTHEASTERN STATES WILL MOVE TO THE
NORTHEAST AND REACH EASTERN NEW YORK BY SATURDAY EVENING. STEADY
LIGHT SNOW FORMING WELL AHEAD OF THE STORM WILL SPREAD NORTH
ACROSS WESTERN AND CENTRAL NEW YORK THIS AFTERNOON THROUGH THE FIRST
HALF OF TONIGHT...LOWERING CEILINGS/VSBYS TO LIFR/IFR IN THE
PROCESS.
THE SNOW WILL DIMINISH A BIT IN INTENSITY FOR AWHILE LATER
TONIGHT...BEFORE PICKING UP AGAIN SATURDAY MORNING AS THE MAIN
LOW PRESSURE CENTER MOVES ACROSS EASTERN NEW YORK STATE INTO NEW
ENGLAND. IFR TO LIFR CONDITIONS WILL ONCE AGAIN BECOME THE RULE AS
THE STEADIER SNOW DEVELOPS...AND THESE WILL COMBINE WITH INCREASING
NORTH TO NORTHEAST WINDS TO PRODUCE SIGNIFICANT IMPACTS ON AVIATION
OPERATIONS SATURDAY INTO SATURDAY EVENING.
THERE WILL ALSO BE A RISK OF MIXED PRECIPITATION BEGINNING LATER
TONIGHT ACROSS AREAS SOUTH AND EAST OF OUR TERMINAL LOCATIONS...WITH
THE THREAT SPREADING NORTHWARD AND INCREASING DURING SATURDAY. AT
THIS TIME...IT APPEARS THAT THE BULK OF ANY MIX WILL BE CONFINED TO
AREAS ALONG AND EAST OF A KROC-KELZ AXIS DURING SATURDAY...WITH THE
THREAT OF ANY FREEZING RAIN/ICING MAINLY CONFINED FROM THE EASTERN
FINGER LAKES EASTWARD ACROSS THE NORTH COUNTRY. ANY MIXED PRECIP
WOULD THEN LIKELY CHANGE BACK TO ALL SNOW BY EARLY SUNDAY EVENING AS
COLDER AIR WRAPS BACK IN AROUND THE DEEPENING LOW.
THE SNOW WILL THEN GRADUALLY TAPER OFF FROM WEST TO EAST LATER
SATURDAY NIGHT INTO SUNDAY MORNING AS THE LOW LIFTS OUT INTO THE
CANADIAN MARITIMES.
OUTLOOK...
MONDAY AND TUESDAY...MAINLY VFR CONDITIONS AS HIGH PRESSURE DRIFTS
EAST ACROSS THE OHIO VALLEY AND LOWER GREAT LAKES.
TUESDAY NIGHT AND WEDNESDAY...A WEAK LOW DRIFTING ACROSS THE GREAT
LAKES COULD BRING SOME REDUCTIONS TO MVFR CONDITIONS.
&&
.MARINE...
GALE WARNINGS ARE IN EFFECT FOR LAKE ONTARIO.
LOW PRESSURE OVER THE SOUTHEASTERN STATES WILL MOVE NORTHEAST AND
REACH EASTERN NEW YORK BY SATURDAY EVENING...BEFORE LIFTING OUT
ACROSS NEW ENGLAND SATURDAY NIGHT. NORTH TO NORTHEAST WINDS OUT
AHEAD OF THIS FEATURE WILL CONTINUE TO INCREASE...REACHING MINIMAL
GALE FORCE SATURDAY MORNING ON LAKE ONTARIO. MINIMAL GALES WILL THEN
CONTINUE THROUGH SATURDAY AFTERNOON AND INTO SATURDAY NIGHT...BEFORE
DROPPING BELOW GALE FORCE LATE. WINDS ARE EXPECTED TO CONTINUE TO
DIMINISH DURING SUNDAY AS THE LOW PULLS AWAY INTO THE CANADIAN
MARITIMES.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING UNTIL 8 AM EDT SUNDAY FOR NYZ001>004-
010>014-019>021-085.
WINTER STORM WARNING FROM 8 PM EST THIS EVENING TO 8 AM EDT
SUNDAY FOR NYZ005>008.
MARINE...GALE WARNING FROM 6 AM EST SATURDAY TO 8 AM EDT SUNDAY FOR
LOZ042>044-062>065.
GALE WARNING FROM 1 PM TO 10 PM EST SATURDAY FOR LOZ045.
&&
SYNOPSIS...APB
NEAR TERM...APB
SHORT TERM...APB
LONG TERM...JJR
AVIATION...JJR
MARINE...JJRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 356 PM EST FRI MAR 7 2008 NYZ005>008-082100- NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- 356 PM EST FRI MAR 7 2008 ...WINTER STORM WARNING IN EFFECT FROM 8 PM EST THIS EVENING TO 8 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>004-010>014-019>021-085-082100- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING- LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 356 PM EST FRI MAR 7 2008 ...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-SLZ022-024-082100- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 356 PM EST FRI MAR 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ042>044-062>065-082100- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 356 PM EST FRI MAR 7 2008 ...GALE WARNING IN EFFECT FROM 6 AM EST SATURDAY TO 8 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ045-082100- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 356 PM EST FRI MAR 7 2008 ...GALE WARNING IN EFFECT FROM 1 PM TO 10 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91173, 91174, 91175, 91176, 91177, 91178, 91179, 91180, 91181, 91182, 91183, 91184, 91185, 91186, 91187, 91188, 91189.